Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Taking Risperidone for Bipolar disorder. Paranoia and depression getting worse. Could I use a supplement?

I am currently taking Risperidone for Bi Polar disorder, I have been for about 2 and a half months now, prior to that I was on seroquel , which I did not like the side effects from, so was taken off it, the Risperidone has aided in my sleeping, and I have found that I am sleeping alot better, however my paranoia and depression seem to be getting worse, and was wondering whether a supplement like 5HTP or St Johns Wort may be of some use?
Asked On : Mon, 28 Jan 2013
Answers:  3 Views:  106
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Thanks for your query. I would suggest you report of non-response of symptoms to the current medication to your psychiatrist. If an adequate trial had been given, we can consider other antipsychotics or mood stabilisers. St John wort and 5HTP may aid in the depressive phase of bipolar disorder but need to be prescibed with caution. It should be left to the discretion of your psychiatrist.
Dr Sundar
Answered: Thu, 14 Feb 2013
I find this answer helpful

4 Doctors agree with this answer

Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for using health care magic.
You have mentioned your diagnosis as bipolar mood disorder but then you say you have psychosis as well. It appears that there is some confusion in your diagnosis. As far as treatment is concerned, 5HTP and St Jhons wort are good complementary medications but your psychiatrist should have the knowledge that you are planning to take those so that he may adjust the dosage of any antidepressants that you are on.
Thanks and regards,
Answered: Mon, 28 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Sushil Kumar Sompur's  Response
Jun 2013
Hi there ~

The use of risperidone is bipolar disorder is common and it seems like the switch from seroquel (qutiapine) to this medication has been helpful, at least as far as your sleep goes. It may take some time for the paranoia and depression to get better. It may also help to adjust the dosage of your medication or use a trial of another medication along with risperidone to help with symptoms of paranoia and depression. Using St Johns Wort for depression has been useful in certain case studies, however precaution must be taken while using this along with your allopathic medications. I recommend that you see a qualified psychiatrist if doubts remain.

I hope this helped. Take care and have a good day!
Answered: Mon, 28 Jan 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor